Maryland, 2003

Hail and Damaging Wind in Maryland, August 29, 2003

August 29, 2003 · NWS AKQ · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 3:05 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 3:05 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT FRI AUG 29 2003

THS EVE...CNVCTN ALG MTNS WL TRACK E WITHIN MEAN W STEERING FLO...AND
SOME ISOLD TSTMS PSBL FRTHR E AS MDT CU WITHIN CLOUD STREETS TRY TO
DVLP. AS CNVCTN TRACKS INTO WRN AND NRN AREAS...CHC THERE...OTRW...
ISOLD TSTMS IN OTHER PARTS OF VA.  VILS WELL INTO 60S WL BE WATCHED
FOR HAIL PTNL...OTRW...SOME GUSTY WINDS PSBL WHEN TSTM CORES HIT
THE GROUND.

NXT ISSUE IS THE SFC BNDRY APPCHG FROM GREAT LAKES AND OH VALLEY.
BEST UPR CONFLUENCE ASSOC WTH NRN STREAM DISPLACED IN NRN PLAINS
AND SRN CANADA...WHILE LTL UPR IMPULSES TRACK WITHIN NRN STREAM FLO
TO BRIEFLY ENHANCE UPR CONFLUENCE IN SERN CANADA AND NRN NEW
ENGLAND...WHCH HELPS LTL SFC HGH EXTENSIONS TO BUILD E AND TRY TO
PUSH THE SFC BNDRY EVER SO SLGTLY S.  ONE UPR IMPULSE ON SATURDAY WL
ENHANCE LLVL WND FIELDS PROVIDING BETTER LLVL CNVRGNC...AND SFC
BNDRY TO SAG INTO NRN/CNTRL VA.  UPR IMPULSE EXITS SUNDAY...AND
SFC BNDRY GRDLY DRIFTS BACK N...WTH ANTHR ROUND OF CNVCTN ALG SFC
WHSFT IN CNTRL/NRN AREAS.  TEMPS WL BE IN 80S LWR MD AND AREAS N OF
RIC...BUT STUCK IN 90S OVR SRN VA AND NE NC...WTH DEW PTS LKLY TO
REMAIN IN MID/UPR 70S.  HEAT INDICES WL BE NR 105 AGN IN SRN VA
AND NE NC...WTH HEAT INDICES A LTL HGHR IN URBAN AREAS.

EXTENDED...SRN STREAM UPR RDG IN ATLC CONTS TO AMPLIFY...SUGG
SFC BNDRY CONTS TO DRFT N THRU MON...AND NXT PSBL NRN STREAM UPR
IMPULSE LUKS TO BE ARND TUE/WED.  HOWEVER...MEAN NRN STREAM UPR TROF
VRY LOW AMPLITUDE...AND SRN STREAM MEAN UPR TROF AXIS W OF THE
REGION...PLUS...BACKDOOR COLD FRONTS TRACKING S OF THE REGION ARE
EXTREMELY RARE THIS TIME OF YR...SO BASED ON THE FCSTD EVOLUTION OF
NRN STREAM AND SRN STREAM FEATURES...THERE IS NO WELL DEFINED SYSTEM
TO PUSH THE SFC BNDRY INTO NC. BIG DIFFERENCES IN LONG RANGE GDNC
BEYOND TUE...BUT WHICHEVER SCENARIO OCCURS...EITHER THE SFC BNDRY WL
CONT TO REMAIN NEARLY STNRY OVR THE AREA...OR IF A SYSTEM TRACKS
FROM SW THROUGH THE REGION...EITHER CASE SUGG LLVL CNVCRGNC OR DYNMCS
NR OUR REGION...SO CHCS FOR TSTMS. FRNTL BNDRY OVR OUR AREA SUGG SRN
AREAS STAY WARM AND HUMID...WTH NRN AREAS COOLING JUST A BIT DUE
TO SOME CLOUDS AND ONSHORE FLO...BUT MEANINGFUL DRYING AND COOLING
DSNT SEEM LIKELY AS LONG AS SRN STREAM ATLC UPR RDG DOMINATES.

.MARINE...WNDS AND SEAS/WAVES TO REMAIN BELOW SCA.  SFC BNDRY WL
CAUSE WSHFT TO LGT ONSHORE...HOWEVER S THE BNDRY GETS OVER THE NEXT
SVL DAYS.  WNDS STGR AND WATER CHOPPY IN TSTMS.

.AVIATION...CNVCTN THS EVENING WTH PSBL LOCALIZED GUST FRONTS...LOW
CEILINGS AND LOW VSBY.  PTCHY FOG AND LOW CLOUDS AGN IN THE EARLY
MORN.

.PRELIMINARY TEMPS/POPS...
SBY 73 91 72 83 / 30 40 40 30
OXB 73 86 72 80 / 30 40 40 30
WAL 74 90 73 82 / 30 40 40 30
FVX 71 91 70 87 / 30 30 40 30
RIC 73 92 72 87 / 30 30 40 30
PTB 73 92 72 89 / 20 30 30 30
AKQ 73 92 72 88 / 20 30 30 30
PHF 75 92 74 87 / 20 30 30 30
ORF 77 91 76 87 / 20 30 30 30
ECG 76 92 75 88 / 20 10 30 30

.AKQ...
.MD...SEVERE THUNDERSTORM WATCH 911 MDZ021 UNTIL 9 PM.
.VA...NONE.
.NC...NONE.

NS
Hazardous weather outlook, Aug 29, 4:30 AM EST, 15 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 29, 4:04 PM EST, 4 hours 6 minutes before
MDZ021-VAZ026-029>031-039>042-051>055-057-060-061-065>068-079-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT FRI AUG 29 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER MUCH OF
SOUTH CENTRAL VIRGINIA...BETWEEN DANVILLE AND LYNCHBURG. THE STORMS
ARE MOVING NORTHEASTWARD AT ABOUT 30 MPH AND IF THEY HOLD TOGETHER
WILL REACH THE WESTERN PORTIONS OF PRINCE EDWARD...LUNENBURG...AND
MECKLENBURG COUNTIES BETWEEN 530 PM AND 6 PM. LOCALIZED HEAVY
RAINFALL...LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ

BROWN
Special weather statement, Aug 29, 4:54 PM EST, 3 hours 16 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT FRI AUG 29 2003

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

HOT AND VERY HUMID CONDITIONS WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT AGAIN THIS EVENING OVER PORTIONS OF SOUTHERN AND CENTRAL
VIRGINIA...THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA AGAIN
THIS EVENING. A FEW OF THE STORMS MAY BE SEVERE...WITH ISOLATED WIND
GUSTS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE WITH THE STRONGEST OF
THE STORMS.  SPOTTER ACTIVATION MAY BE REQUIRED.

AS OF 6 PM THIS EVENING...WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS EXTENDING FROM NEAR MADISON VIRGINIA...NORTHEAST
THROUGH WASHINGTON D C....TO EAST OF BALTIMORE. THIS LINE WAS
SAGGING TOWARD THE SOUTHEAST AT 15 MPH. THIS COULD MOVE INTO AREAS
NORTH OF RICHMOND EARLY THIS EVENING. ANOTHER CLUSTER OF
THUNDERSTORMS WAS LOCATED EAST OF DANVILLE...MOVING EAST AT 25 MPH.
THESE WILL AFFECT PORTIONS OF THE SOUTHEAST PIEDMONT OF VIRGINIA
THROUGH 8 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND WARNINGS AS NEEDED. YOU CAN ALSO CHECK OUT
OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ.

REILLY
Special weather statement, Aug 29, 4:54 PM EST, 3 hours 16 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292345-

SEVERE WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT FRI AUG 29 2003

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

HOT AND VERY HUMID CONDITIONS WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT OVER PORTIONS OF SOUTHERN AND CENTRAL VIRGINIA...THE
EASTERN SHORE...AND NORTHEAST NORTH CAROLINA AGAIN THIS EVENING. A
FEW OF THE STORMS MAY BE SEVERE...WITH ISOLATED WIND GUSTS OF 60 MPH
AND PENNY SIZED HAIL POSSIBLE WITH THE STRONGEST OF THE STORMS.
SPOTTER ACTIVATION MAY BE REQUIRED.

AS OF 6 PM THIS EVENING...WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS EXTENDING FROM NEAR MADISON VIRGINIA...NORTHEAST
THROUGH WASHINGTON D C....TO EAST OF BALTIMORE. THIS LINE WAS
SAGGING TOWARD THE SOUTHEAST AT 15 MPH. THIS COULD MOVE INTO AREAS
NORTH OF RICHMOND EARLY THIS EVENING. ANOTHER CLUSTER OF
THUNDERSTORMS WAS LOCATED EAST OF DANVILLE...MOVING EAST AT 25 MPH.
THESE WILL AFFECT PORTIONS OF THE SOUTHEAST PIEDMONT OF VIRGINIA
THROUGH 8 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND WARNINGS AS NEEDED. YOU CAN ALSO CHECK OUT
OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ.

REILLY
Special weather statement, Aug 29, 5:39 PM EST, 2 hours 31 minutes before
MDZ021-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT FRI AUG 29 2003

...SEVERE THUNDERSTORM WATCH NUMBER 911 REMAINS IN EFFECT UNTIL
9 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...

  DORCHESTER.

AT 640 PM...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR ANNAPOLIS...TO STAFFORD VIRGINIA ON WEST TOWARD
CULPEPER. THE LINE HAS SHOWN SOME SIGNS OF WEAKENING OVER THE PAST
HOUR...ALTHOUGH REINTENSIFICATION IS STILL POSSIBLE. AT ITS CURRENT
RATE OF MOVEMENT...AND SHOULD THE LINE HOLD TOGETHER...THE
THUNDERSTORMS WOULD LIKELY REACH NORTHWESTERN DORCHESTER COUNTY
SHORTLY AFTER 8 PM...THEN MOVE SOUTHEASTWARD ACROSS THE COUNTY.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

REILLY
Special weather statement, Aug 29, 6:42 PM EST, 1 hour 28 minutes before
MDZ021-300015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
742 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM MOVING ACROSS FAR NORTHERN DORCHESTER
COUNTY...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF HURLOCK...OR ABOUT 11 MILES
SOUTHWEST OF EASTON...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR HURLOCK AT 800 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE SECRETARY.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.

REILLY
&&
LAT...LON 3878 7631 3860 7630 3858 7556 3881 7556
Special weather statement, Aug 29, 7:23 PM EST, 47 minutes before
MDZ021-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
823 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORM MOVING OVER NORTHERN DORCHESTER COUNTY...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF CAMBRIDGE...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORM WILL BE NEAR SECRETARY AT 840 PM
EDT...EAST NEW MARKET AT 845 PM EDT...HURLOCK AT 850 PM EDT...AND
BROOKVIEW AT 900 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.

REILLY
&&
LAT...LON 3876 7612 3859 7619 3847 7577 3870 7569

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
August 29, 8:10 PM EST
Where
Dorchester County, 3 mi NNE of Bucktown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.480, -76.017

Thunderstorm Wind, Dorchester

When
August 29, 8:25 PM EST
Where
Dorchester County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.483, -75.817

Tractor trailer blown over by winds near Route 50 and Route 331. Trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374674, 5374675.